Question details

Rasmussen NUR 2407 - Which adjustment in pain medication may be needed for an elderly
$ 17.00

Question

MODULE 3

QUESTION 1

1. Which adjustment in pain medication may be needed for an elderly person with elevated liver enzymes due to anticonvulsant therapy?

A higher dose should be used with the same time schedule due to excessive enzyme counts.

The time between doses should be expanded to allow for metabolism in hepatic dysfunction.

The medication should be crushed to facilitate more rapid metabolism

The time between doses should be shortened. Elevated enzyme counts will speed metabolism

QUESTION 2

1. The nurse reads that the half-life or morphine is roughly 3 hours. How would the nurse use this information to decide if it is safe to give Morphine every 3 hours as needed for pain?

The half-life of Morphine shouldn't be an issue here. Pain alone should determine the interval.

The half-life for Morphine shortens in states of dependence. It will be needed more often.

The half-life of Morphine shortens over time as the liver becomes familiar with the drug.

The half-life of Morphine would be longer in hepatic insufficiency. The drug would accumulate.

QUESTION 3

1. A client with persistent pain due to cancer is brought to the emergency department by his spouse. Upon assessment, the nurse notes pinpoint pupils and a respiratory rate of 6 breaths per minute. The nurse should immediately prepare for administration of which medication?

Naloxone (Narcan)

Flumazenil (Romazicon)

Methamphetamine (Deoxysyn)

Acetylcysteine (Mucomyst)

QUESTION 4

1. A nurse is providing client education about the use of a fentanyl transdermal delivery system. Which of these statements would indicate accurate understanding of self-care expectations?

Massage the patch whenever pain occurs

Always apply the patch to the same spot on your skin

Change the patch every 72 hours

Driving is safe when using this form of narcotic

QUESTION 5

1. What next after giving a young man Dilaudid (hydromorphone) for migraine?

Awaken him to assess his pain level.

Explain the risks of Dilaudid (after giving it)

Offer him something to eat.

Provide a restful, dimly lit environment.

QUESTION 6

1. Sumatriptan (Imitrex) is ordered for an elderly client experiencing a migraine. The nurse understands that triptans are contraindicated in which condition?

Cerebrovascular insufficiency

Chronic Lung disease

Narcotic dependency

Irritable bowel syndrome

QUESTION 7

1. A client is returning to the clinic for follow-up related to elevated liver enzymes. Which of the following medications on the client's medication list would concern the nurse the most?

Vitamin C prn for cold symptoms

Daily antihistamines

Acetaminophen as needed for pain

Ibubrofen three times a day

QUESTION 8

1. A client taking paroxetine (Paxil), a serotonin reuptake inhibitor for post-traumatic stress disorder, calls the clinic complaining of confusion, restlessness and fever. What should the nurse reply?

Tell him to seek a haloperidol (Haldol) prescription from an urgent care doctor.

Have him talk to his doctor before taking any more Paxil. These are signs of serotonin toxicity.

Have him submit a urine specimen. He is at risk for drug induced urine retention, and UTI.

Explain to the client that these are expected antidepressant side effects that will subside with time.

QUESTION 9

1. A client taking amitriptyline (a tricyclic antidepressant) complains of having blurred vision and dry mouth, and he states that he hasn't had a bowel movement in 3 days, whereas he normally has one daily. His vital signs are temperature 97.6° F, pulse 90/minute, blood pressure 130/79 mm Hg, and respirations 20/minute. Based on this assessment, the nurse should suspect which of the following causes?

Medication incompatibilities

Sympatholytic effects

Dehydration

Anticholinergic effects

QUESTION 10

1. A client experiencing loss of libido wants to know why he was started on citalopram, an SSRI, rather than one of the other types of anti-depressants?" Which response would be most appropriate?

"Probably it is the only medication that your insurance will pay for"

"I can't begin to guess what your doctor was thinking. You need to ask him."

"SSRIs have fewer side effects than other antidepressants. Should I mention the concern to your provider?"

"Medications like Celexa work much faster than the other medications"

QUESTION 11

1. A depressed client is being started on phenelzine (Nardil), a monoamine oxidase (MAO) inhibitor. Which statement shows he knows the needed self-care precautions?

"Nardil causes memory problems, but I can take Ginseng to help with that."

"I can't drink alcohol, but caffeinated drinks and hot chocolate are fine."

"I can have pizza as long as there is no sausage on it."

"When I go to cookouts this summer I should eat chicken instead of hotdogs."

QUESTION 12

1. A client who started an antidepressant 1 week ago tells his nurse, "I really don't think this medication is helping me." Which response by the nurse would be most appropriate?

"Why do you think the medication is not helping you?"

"What were you hoping would happen?"

"You need to come to the clinic so we can discuss this."

"It can take weeks for antidepressants to work. How are you doing?"

QUESTION 13

1. A friend of a nurse who is being treated for anxiety with a selective serotonin reuptake inhibitor wants to know why Zoloft (sertraline) is better for controlling anxiety than a benzodiazepine. Which of the following is the nurse's best response?

"Zoloft is better for the control of physical symptoms of anxiety than benzodiazepines."

"Zoloft provide a more rapid and durable response to the uncomfortable anxiety symptoms."

"Benzodiazepines currently have no role in the treatment of anxiety."

"Zoloft is better for reducing cognitive symptoms of anxiety than benzodiazepines."

QUESTION 14

1. The client has been prescribed clozapine (Clozaril), an atypical antipsychotic. Which laboratory finding should the nurse watch closely, since it may be altered by this medication?

The client's thyroid level

The client's WBC count

The client's albumin level

The client's arterial blood gases

QUESTION 15

1. A client who has been taking haloperidol (Haldol), a traditional antipsychotic, is now to complaining of severe muscle spasms of the neck and back. Based on these manifestations, which of these prn prescriptions could the nurse offer to help stop the symptoms?

Benadryl (diphenhydramine)

Motrin (ibuprofen)

Ativan (lorazepam)

APAP (acetaminophen)

QUESTION 16

1. A client who was involved in a motor vehicle accident comes into the ER distraught and complaining of leg pain. Knowing that the client is experiencing a stress response to trauma, what signs or symptoms would the nurse expect to see?

A decrease in serum glucose

Pupil constriction

Elevated pulse and respirations

Hyperactive bowel sounds

QUESTION 17

1. An elderly person is being assessed for repeated falls. Which of their medicines increases that risk? (SELECT ALL THAT APPLY)

Halcion (triazolam), a benzodiazepine for sleep

Acetaminophen (APAP), a peripheral analgesic for back pain

OxyContin (oxycodone), an opiate for back pain

Lyrica (pregabalin), a GABA sustainer for nerve pain

Capsaicin cream for local control of back pain

QUESTION 18

1. The nurse is preparing to administer lithium (Eskalith), to a client with bipolar disorder whose lithium level is 2.0 mEq/L. What symptoms might the nurse expect to see? (SELECT ALL THAT APPLY.)

Irregular heart rate

Hunger

Slurred speech

Unsteady gate

Pacing

Drooling

QUESTION 19

1. Which of these effects of opiate analgesics should be considered when formulating a client care plan? (SELECT ALL THAT APPLY)

Constipation

Cough suppression

Inflammation reduction

Fall risk

Fever reduction

QUESTION 20

1. Aspirin could be detrimental in which of these situations? (SELECT ALL THAT APPLY)

Client also takes anticoagulants

Client is also pregnant

Client also has rheumatoid arthritis

Client also has a peptic ulcer

Client is a child with a fever

 

Available solutions